New York, 2013Flash Flood in New York, May 9, 2013
May 9, 2013 · NWS OKX · 1 event in 1 county or zone
As a cutoff low pressure system moved across the area, showers and thunderstorms produced heavy rain, which led to flash flooding in Queens.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a cutoff low pressure system moved across the area, showers and thunderstorms produced heavy rain, which led to flash flooding in Queens.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 9, 9:46 AM EST, 29 minutes earlier.
Area forecast discussion, May 9, 9:46 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1046 AM EDT THU MAY 9 2013
.SYNOPSIS...
LOW PRESSURE WILL SLOWLY TRACK THROUGH THE TRI-STATE REGION
TODAY. THE LOW WILL TRACK INTO THE MARITIMES ON FRIDAY...LEAVING A
WARMER AIRMASS IN ITS WAKE. A SLOW MOVING COLD FRONT WILL APPROACH
FROM THE WEST FRIDAY NIGHT AND EVENTUALLY PASS EAST SATURDAY NIGHT
INTO SUNDAY MORNING. HIGH PRESSURE THEN RETURNS EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HEAVIEST CLUSTER OF SHOWERS OCCURRING OVER NORTHEAST NJ...NYC AND
WESTERN PORTIONS OF THE LOWER HUDSON VALLEY. RAINFALL RATES WILL
AVERAGE 1/2 INCH PER HOUR...AND FLOOD ADVISORIES WILL RESULT FROM
THE HEAVIER AND SLOWER MOVING SHOWERS. ANOTHER LESS INTENSE AREA
OF SHOWERS IS IMPACTING FAR EASTERN LONG ISLAND AND EASTERN CT.
THROUGHOUT THE DAY...ADDITIONAL SHOWERS WILL DEVELOP AND IMPACT
THE AREA...SO WILL KEEP LIKELY/CATEGORICAL POPS UP FOR THE DAY.
AS THE DAY WARMS...THERE WILL BE ENOUGH INSTABILITY FOR ISOLATED
THUNDERSTORMS TO DEVELOP.
TEMPS WERE A BLEND OF GUIDANCE WHICH PRODUCES MAINLY 60S ACROSS
THE AREA. THIS SEEMS REASONABLE WITH THE EXPECTED CLOUD COVER. IF
SWRN AREAS BREAK OUT QUICKLY ENOUGH THIS AFTN AFT THE PASSAGE OF
THE LOW...THERE COULD BE A FEW 70S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
THE EXITING LOW WILL ALLOW FOR A DECREASE IN PCPN CHCS IN THE EVE.
IT IS VERY POSSIBLE THERE IS NO PCPN IN THIS TIMEFRAME...AND
ONLY LOW POPS ARE INCLUDED IN THE FCST. SHRTWV RIDGING FOR THE
REMAINDER OF THE NGT SO A DRY FCST LATE. THERE WILL NOT BE MUCH
WIND...SO WITH THE LLVL MOISTURE REMAINING IN THE AREA ADDITIONAL
FOG IS POSSIBLE. SREF HINTS AT THIS AGAIN ACROSS THE ERN HALF OF
THE CWA. PATCHY WITH VSBY AROUND 3/4 MILE HAS BEEN INCLUDED IN THE
FCST.
WARMER AIRMASS BUILDS IN ON FRI WITH H85 TEMPS OVER 10C. WRN ZONES
NEAR 80...BUT ONSHORE COMPONENT PLUS THE SEA BREEZE LIMITS TEMPS
ON THE COASTS. MODELS ARE PRODUCING SOME ACTIVITY...MAINLY ACROSS
WRN ZONES...DURING THE DAY. THERE SHOULD BE SOME CAPE...ALTHOUGH
THE 00Z NAM IS VERY LOW. THERE ALSO APPEARS TO BE A LACK OF A
TRIGGER WITH THE MAIN UPR ENERGY W OF THE CWA FOR THE DAY. AS A
RESULT...KEPT POPS IN THE SCHC TO LOW CHC CATEGORY FOR THE DAY.
BEST CHC IS WITH INITIATION W OF THE CWA IN THE AFTN TRACKING INTO
THE AREA DUE TO WNW STORM MOTION OF AROUND 15KT.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A SLOW MOVING COLD FRONT APPROACHES THE REGION FRIDAY NIGHT WITH A
CHANCE OF A SHOWER OR THUNDERSTORM POSSIBLE. HOWEVER...SHOWERS AND
POSSIBLE THUNDERSTORMS WILL BE MORE LIKELY DURING THE DAY SATURDAY
AND SATURDAY NIGHT AS THE FRONT ENTERS THE REGION. THE FRONT IS
EXPECTED TO MOVE EAST OF THE CITY EARLY SUNDAY DAYBREAK...SO JUST A
LINGERING SHOWER POSSIBLE SUNDAY MORNING. HIGH PRESSURE THEN BUILDS
IN BEHIND THE FRONT SUNDAY AFTERNOON WITH CLEARING SKIES. HIGHS
GENERALLY IN THE LOWER 70S ON SATURDAY AND UPPER 60S ON SUNDAY.
SURFACE HIGH PRESSURE AND AN UPPER TROUGH SHIFTS INTO THE REGION ON
MONDAY/MONDAY NIGHT. PROBABLY JUST SOME DIURNAL CU BUILDUP...SO WILL
KEEP THE FORECAST DRY FOR NOW. HIGH TEMPERATURES ON MONDAY WILL BE
COLDER THAN NORMAL...AS HIGHS STRUGGLE TO REACH THE MIDDLE 60S. THE
TROUGH SHIFTS EAST ON TUESDAY WITH MODERATING TEMPERATURES.
HAVE INCLUDED SOME CHANCE POPS IN THE FORECAST ON WEDNESDAY AND
WEDNESDAY NIGHT AS SOME MODELS ARE SHOWING MOISTURE SPILLING OVER AN
UPPER RIDGE TO THE WEST.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
SLOW MOVING LOW PRESSURE MOVES THROUGH THE AREA TODAY WITH AN
ASSOCIATED FRONTAL BOUNDARY MOVING THROUGH OVERNIGHT.
PLENTY OF LOW CLOUDS AND LOWER VISIBILITIES IN SCATTERED SHOWERS
ACROSS THE AREA. EXPECT CONDITIONS TO IMPROVE THIS
AFTERNOON...EXCEPT DURING ANY HEAVIER SHOWER THAT MAY OCCUR.
FOR TONIGHT...DEVELOPMENT OF LOW CLOUDS QUITE POSSIBLE ONCE AGAIN.
WINDS WILL BE ALL OVER THE PLACE INTO THE EARLY AFTERNOON...THEN
WINDS EVENTUALLY SHIFT TO THE SOUTH. AS LOW PRESSURE MOVES TO THE
NORTH OF THE AREA TONIGHT...WINDS WILL BECOME LIGHT FROM THE SOUTH
AND SOUTHWEST.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KEWR FCSTER COMMENTS: EXPECT CEILINGS TO IMPROVE AS MAIN AREA OF
HEAVIER SHOWERS MOVES EAST. ISOLATED SHOWERS POSSIBLE THIS
AFTERNOON. WINDS SHOULD SHIFT TO THE SOUTH AFTER 17-18Z.
THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH IMPLIES
SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.
KJFK FCSTER COMMENTS: EXPECT CEILINGS TO IMPROVE AS MAIN AREA OF
HEAVIER SHOWERS MOVES EAST AFTER NOON. ISOLATED SHOWERS POSSIBLE
THIS AFTERNOON. WINDS SHOULD SHIFT TO THE SOUTH AFTER 16-17Z.
KLGA FCSTER COMMENTS: EXPECT CEILINGS TO IMPROVE AS MAIN AREA OF
HEAVIER SHOWERS MOVES EAST AFTER 12 OR 1 PM. ISOLATED SHOWERS
POSSIBLE THIS AFTERNOON. NORTHEAST OR NORTH WINDS SHOULD SHIFT TO
THE SOUTHEAST DURING THE AFTERNOON.
KTEB FCSTER COMMENTS: EXPECT CEILINGS TO IMPROVE AS MAIN AREA OF
HEAVIER SHOWERS MOVES EAST. ISOLATED SHOWERS POSSIBLE THIS
AFTERNOON. LIGHT WINDS SHIFT TO THE SOUTH AFTER 17-18Z.
KHPN FCSTER COMMENTS: HEAVIER SHOWERS WILL IMPACT THE AIRPORT INTO
THE EARLY AFTERNOON HOURS.
KISP FCSTER COMMENTS: ISOLATED SHOWERS EXPECTED THROUGH THE
AFTERNOON. CEILINGS SHOULD IMPROVE BY 18-20Z.
.OUTLOOK FOR 18Z FRIDAY THROUGH MONDAY...
.FRIDAY...CHANCE OF BRIEF MVFR OR LOWER CONDS IN ANY SCT SHOWERS IN
THE AFTERNOON. AN ISOLD TSTM POSSIBLE.
.FRIDAY NIGHT-SUNDAY MORNING...MVFR OR LOWER CONDS LIKELY IN ANY
SHOWERS... MAINLY THROUGH SUNDAY MORNING. AN ISOLD TSTM POSSIBLE SAT
AFTERNOON/EARLY EVENING
.SUNDAY AFTERNOON-MONDAY...VFR.
&&
.MARINE...
MARINE WEATHER STATEMENT FOR LOCALLY DENSE FOG CAN EXPIRE. SEAS ON
ANZ355 HAVE SUBSIDED TO LESS THAN 4 FT...SO WILL CANCEL THE SCA
FOR HAZARDOUS SEAS OVER THOSE WATERS. SEAS REMAIN ABV 5 FT FOR
ANZ353-350...SO SCA HAZ SEAS REMAINS UP THROUGH 4 PM.
WINDS WILL BE LIGHT TODAY THRU FRI WITH THE WEAK LOW PASSING THRU
THEN NE OF THE WATERS. THERE COULD BE AN ENHANCEMENT IN THE SLY
FLOW NEARSHORE ON FRI WITH A STRONG SEA BREEZE DEVELOPING.
SEAS INCREASE TO 5 FT FRIDAY NIGHT ON AN INCREASING SOUTHERLY FLOW.
GUSTS ON THE OCEAN WATERS COULD ALSO REACH 25 KT DURING THE DAYTIME
ON SATURDAY AND SATURDAY EVENING AHEAD OF AN APPROACHING COLD FRONT.
WINDS AND SEAS THEN DIMINISH ON SUNDAY AFTER THE PASSAGE OF THE COLD
FRONT. AN OFFSHORE FLOW THEN MAINTAINS SUB SCA CONDITIONS THROUGH
MONDAY.
&&
.HYDROLOGY...
1/2 TO 1 INCH OF RAIN POSSIBLE OVER THE WESTERN ZONES AS AREA OF
SLOW MOVING SHOWERS AND ISOLATED THUNDERSTORMS PASS THROUGH THE
REGION. ELSEWHERE...1/4 TO 1/2 INCH RAIN POSSIBLE TODAY WITH
ISOLATED HIGHER AMOUNTS IN ANY THUNDERSTORMS.
AN ADDITIONAL HALF INCH TO INCH OF RAINFALL IS POSSIBLE FROM LATE
FRIDAY THROUGH SUNDAY MORNING AS A SLOWLY-MOVING COLD FRONT PUSHES
ACROSS THE REGION. LOCALLY HIGHER AMOUNTS ARE POSSIBLE WITH
THUNDERSTORMS.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT THIS
EVENING FOR ANZ350-353.
&&
SYNOPSIS...BC/JMC
NEAR TERM...BC/JMC/MPS
SHORT TERM...JMC
LONG TERM...BC
AVIATION...PW
MARINE...BC/JMC
HYDROLOGY...BC/JMCHazardous weather outlook, May 9, 2:17 AM EST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
317 AM EDT THU MAY 9 2013
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-100730-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
317 AM EDT THU MAY 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-100730-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
317 AM EDT THU MAY 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, May 9, 4:27 AM EST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
527 AM EDT THU MAY 9 2013
CTZ005>012-NYZ068-070-071-078>081-091300-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-PUTNAM-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
527 AM EDT THU MAY 9 2013
...PATCHY DENSE FOG THIS MORNING...
PATCHY DENSE FOG WILL REDUCE VISIBILITIES TO AROUND ONE HALF OF A
MILE AT TIMES. THERE MAY BE SOME ISOLATED LOCATIONS WHERE
VISIBILITIES FALL BELOW A QUARTER OF A MILE.
MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING THIS MORNING...USE
LOW BEAM HEADLIGHTS AND SLOW DOWN.
Flash Flood, Queens
- When
- May 9, 10:15 AM EST to 10:45 AM EST
- Where
- Queens County, 0.98 mi SSE of Springfield Gardens to 1.09 mi SE of Springfield Gardens
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.667, -73.762
In Laurelton, the Belt Pkwy. was closed in both directions with four vehicles stranded in 2-3 feet of water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, May 9, 20132 deaths · $15,000 · 1.75 in hail · 4 events
- Tornadoes and Hail in Louisiana, May 9 to 10, 20131 death · $235,000 · EF0 · 10 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, May 9, 20131 death · 1 event
- Flash Flooding and Hail in Texas, May 9 to 10, 2013$49,000 · 3.5 in hail · 84 events
- Flash Flooding and Hail in Texas, May 9 to 10, 2013$150,000 · 1 in hail · 6 events
- Tornado and Damaging Wind in Illinois, May 9, 2013$160,000 · EF0 · 3 events
- Flood and Hail in Texas, May 9, 20131 injured · $71,000 · 1 in hail · 5 events
- Flash Flood and Hail in Texas, May 9, 2013$54,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Texas, May 9, 20134.5 in hail · 39 events
- Tornado in Massachusetts, May 9, 2013$20,000 · EF0 · 1 event
- Lightning Strikes in Montana, May 9, 20131 injured · $1,000 · 2 events
- Tornadoes and Hail in Oklahoma, May 9, 2013EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454621.